Rare adverse reactions to drugs that are of unknown etiology, or idiosyncratic reactions, can produce severe medical complications or even death in patients. Current hypotheses suggest that metabolic activation of a drug to a reactive intermediate is a necessary, yet insufficient, step in the generation of an idiosyncratic reaction. We review evidence for this hypothesis with drugs that are associated with hepatotoxicity, one of the most common types of idiosyncratic reactions in humans. We identified 21 drugs that have either been withdrawn from the U.S. market due to hepatotoxicity or have a black box warning for hepatotoxicity. Evidence for the formation of reactive metabolites was found for 5 out of 6 drugs that were withdrawn, and 8 out of 15 drugs that have black box warnings. For the other drugs, either evidence was not available or suitable studies have not been carried out. We also review evidence for reactive intermediate formation from a number of additional drugs that have been associated with idiosyncratic hepatotoxicity but do not have black box warnings. Finally, we consider the potential role that high dosages may play in these adverse reactions.